Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Pocatello, ID

July 21, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 21, 2008, 3:02 AM MDT for 9 counties in Idaho. It took effect at Jul 21, 2008, 2:00 PM MDT. It was in force for 29 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 3:02 AM MDT (09:02 UTC)
In effect from
Jul 21, 2008, 2:00 PM MDT
Expired
Jul 22, 2008, 7:23 PM MDT
In force
29 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:58 PM MDTHAIL 1.25Bone, IDHAIL DAMAGED CROPS
Jul 22, 4:23 PM MDTHAIL 11 W Victor, IDQUARTER SIZE HAIL IN LARGE AMOUNTS
Jul 22, 4:50 PM MDTTSTM WND GST 607 Wsw Pocatello Arpt, ID
Jul 22, 4:50 PM MDTHAIL 0.757 Wsw Pocatello Arpt, ID
Jul 22, 5:14 PM MDTHAIL 0.5Victor, ID
Jul 22, 5:14 PM MDTHAIL 1Victor, ID
Jul 22, 6:45 PM MDTHAIL 0.753 E Island Park, ID
Jul 22, 6:50 PM MDTHAIL 0.88Driggs, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3382 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 210902
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
302 AM MDT MON JUL 21 2008

IDZ409-410-412-477-212215-
/O.UPG.KPIH.FW.A.0005.080721T2000Z-080723T0400Z/
/O.NEW.KPIH.FW.W.0005.080721T2000Z-080723T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
302 AM MDT MON JUL 21 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT TUESDAY FOR LIGHTNING IN SOUTHEAST IDAHO...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT TUESDAY. 

MOIST AND UNSTABLE AIR MOVED INTO SOUTHERN IDAHO SUNDAY NIGHT. AS
THE TEMPERATURE WARMS UP DURING THE DAY...WIDELY SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST UNTIL LATE
TONIGHT. THUNDERSTORM COVERAGE AT THIS LEVEL MEANS LIGHTNING WILL
BE FREQUENT ENOUGH TO CAUSE NUMEROUS STARTS IF FUELS ARE
RECEPTIVE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON
TUESDAY AND SO THE RED FLAG WARNING HAS BEEN EXTENDED THROUGH
UNTIL TUESDAY EVENING. ON WEDNESDAY...HIGH PRESSURE AND MORE
STABLE CONDITIONS ARE EXPECTED TO RETURN.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

$$

MESSICK
4 follow-up statements
000 
WWUS85 KPIH 212032
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT MON JUL 21 2008

IDZ409-410-412-477-221000-
/O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
232 PM MDT MON JUL 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY 
FOR IDAHO ZONES 409/410/412/477 FOR THUNDERSTORMS AND LIGHTING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY FOR
THUNDERSTORMS AND LIGHTNING.

MOIST AND UNSTABLE AIR HAS MOVED INTO IDAHO DURING THE DAY. AS THE
TEMPERATURE WARMS UP DURING THE DAY...WIDELY SCATTERED
THUNDERSTORMS WILL CONTINUE DEVELOP THIS AFTERNOON AND LAST INTO
THE NIGHT. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
AGAIN ON TUESDAY. THUNDERSTORM COVERAGE AT THIS LEVEL MEANS
LIGHTNING WILL BE FREQUENT ENOUGH TO CAUSE NUMEROUS STARTS IF
FUELS ARE RECEPTIVE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
000 
WWUS85 KPIH 220935
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
335 AM MDT TUE JUL 22 2008

IDZ409-410-412-477-222145-
/O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
335 AM MDT TUE JUL 22 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING DUE TO LIGHTNING IN SOUTHEAST IDAHO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

THUNDERSTORMS HAD MOVED ACROSS SOUTHERN IDAHO MONDAY NIGHT...WILL
CONTINUE TO DEVELOP DURING THE DAY TODAY...INCREASE IN COVERAGE BY
THIS AFTERNOON...AND THEN DECREASE IN COVERAGE AND INTENSITY BY 10
PM THIS EVENING. LIGHTNING ACTIVITY LEVELS SHOULD REACH 3 OR
HIGHER FOR MUCH OF THE ZONES IN THE AFFECTED AREA. FREQUENT
LIGHTNING CAN LEAD TO INCREASED FIRE STARTS...IF FUELS ARE
RECEPTIVE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

MESSICK
000 
WWUS85 KPIH 221745
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1145 AM MDT TUE JUL 22 2008

IDZ409-410-412-477-230400-
/O.CON.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
1145 AM MDT TUE JUL 22 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR IDAHO ZONES 409/410/412/477 FOR LIGHTNING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

ALTHOUGH THERE IS A BREAK IN THUNDERSTORM ACTIVITY THIS MORNING...WIDELY
SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF
TODAY INTO THIS EVENING. LIGHTNING ACTIVITY LEVELS SHOULD REACH 3
OR HIGHER FOR MUCH OF THE ZONES IN THE AFFECTED AREA. FREQUENT
LIGHTNING CAN LEAD TO INCREASED FIRE STARTS...IF FUELS ARE
RECEPTIVE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$
000 
WWUS85 KPIH 230123
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
723 PM MDT TUE JUL 22 2008


IDZ409-410-412-477-230230-
/O.CAN.KPIH.FW.W.0005.000000T0000Z-080723T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
723 PM MDT TUE JUL 22 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. THUNDERSTORMS HAVE MOVED EAST OF THE AREA.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 21, 2:33 AM MDT, 29 minutes earlier.

Area forecast discussion, Jul 21, 2:33 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
233 AM MDT MON JUL 21 2008

.DISCUSSION...MONSOON MSTR FLOWING NORTHWARD INTO ID TODAY ON THE
BACKSIDE OF THE UPPER RIDGE OVER THE ROCKIES...AND AHEAD OF A CLOSED
LOW MOVING INTO NORTHERN CA. SHOWERS STILL PERSIST EARLY THIS
MORNING OVER THE SOUTHERN HIGHLANDS. AS THE DAY WARMS UP...THE
AIRMASS WILL DESTABILIZE...RESULTING IN AN INCREASE IN TSTM COVERAGE
THIS AFTERNOON INTO THE EVENING. GREATEST COVERAGE WILL BE IN THE
MTNS. MODEL SOUNDINGS SHOW PW VALUES EXCEEDING 1 INCH TODAY AND
TUE...SO SHOULD SEE SIGNIFICANT SFC RAINFALL WITH TSTMS. STILL
LOOKING FOR THE POTENTIAL FOR GUSTY SFC WINDS IN AND NEAR TSTMS
TODAY AS THE LOW LEVEL AIRMASS IS RELATIVELY DRY...CREATING A RATHER
SHALLOW INVERTED V PROFILE. THE UPPER LOW OPENS UP AND MOVES THRU
THE FCST AREA ON TUE. THE COLD AIR ALOFT ASSOCIATED WITH THE UPPER
TROF SHOULD FURTHER DESTABILIZE THE AIRMASS TUE AFTN. EXPECT QUITE A
BIT OF TSTM ACTIVITY TUE AFTN AND EVE...AGAIN MAINLY OVER THE MTNS.
UPPER LEVEL SW WINDS STRENGTHEN QUITE A BIT ON TUE...SO WILL HAVE TO
BE ALERT FOR MORE INTENSE TSTMS.

BY WED...THE UPPER TROF MOVES OFF TO THE EAST AND WEST WINDS ALOFT
EFFECTIVELY CUT OFF THE MONSOON MSTR FLOW INTO ID. MAY STILL SEE
ISOLD TSTMS IN THE MTNS WED AFTN/EVE. THE UPPER RIDGE BUILDS BACK UP
FOR THE END OF THE WEEK...AND MAY ALLOW MONSOON MSTR TO FLOW BACK
INTO THE FCST AREA FOR THE WEEKEND.  HEDGES

AVIATION...SHOWERS AND THUNDERSTORMS ARRIVING THIS AFTERNOON UNDER
SUBTROPICAL AIRMASS MOVING IN.  INCREASED CLOUD COVER BUT EXPECT ALL
AIRDROMES WILL MAINTAIN VFR CEILING.  WIND NOT A MAJOR FACTOR TODAY
AWAY FROM THUNDERSTORMS.  MESSICK

FIRE WEATHER...SUBTROPICAL MOISTURE WILL HELP ELEVATE AFTERNOON
HUMIDITY...BUT HIGHER MOISTURE CONTENT OF AIR WILL MEAN GREATER THAN
15 PERCENT THUNDERSTORM COVERAGE THIS AFTERNOON AND EARLY THIS
EVENING.  THUS...HAVE ISSUED A RED FLAG WARNING THAT NOT ONLY
INCLUDES THIS AFTERNOON/EVENING BUT ALSO TUE AFTERNOON AND EVENING.
PRECIPITABLE WATER ABOVE 1.00 INDICATES SHOWERS COULD BE HEAVY IN
SOME PLACES.  THUNDERSTORMS NOT LIKELY TO STOP IN EARLY EVENING FOR
TONIGHT...THOUGH NOT AS WIDESPREAD IN COVERAGE.  STRONGER WIND ALOFT
MAKES FOR A BREEZY TUE AFTERNOON BUT RH SHOULD BE WELL ABOVE RED
FLAG CRITERIA.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON THROUGH TUESDAY EVENING FOR
IDZ409-410-412-477.

&&
Hazardous weather outlook, Jul 20, 6:10 AM MDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
610 AM MDT SUN JUL 20 2008

IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
610 AM MDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY...MAINLY IN THE MOUNTAINS.  LITTLE IF ANY RAINFALL...AND GUSTY
WINDS ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:53 PM MDTSevere Thunderstorm WarningPIHTeton43 min

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.